Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 448, NWS North Platte, NE

September 24, 2005Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 24, 2005, 6:18 PM CDT for Wheeler County, Nebraska. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2005, 6:18 PM CDT (23:18 UTC)
Expired
Sep 24, 2005, 7:15 PM CDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 6:58 PM CDTHAIL 15 S Bartlett, NEPEA TO QUARTER SIZED HAIL REPORTED LASTING 10 MINUTES
Sep 24, 7:09 PM CDTHAIL 0.75Bartlett, NE
Sep 24, 7:24 PM CDTHAIL 1.759 Se Bartlett, NEPEA TO GOLF BALL SIZED HAIL REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 3:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-430 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 242318
SVRLBF
NEC183-250015-
/O.NEW.KLBF.SV.W.0448.050924T2318Z-050925T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM CDT SAT SEP 24 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 715 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES WEST OF ERICSON...OR ABOUT 13 MILES EAST
  OF BURWELL...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ERICSON BY 630 PM CDT
  BARTLETT BY 655 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4174 9875 4174 9831 4207 9831 4207 9874

$$
CDC
2 follow-up statements
000 
WWUS53 KLBF 242342
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM CDT SAT SEP 24 2005

NEC183-250015-
/O.CON.KLBF.SV.W.0448.000000T0000Z-050925T0015Z/
WHEELER NE-
642 PM CDT SAT SEP 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WHEELER COUNTY...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR ERICSON...OR ABOUT 24 MILES EAST OF 
BURWELL...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARTLETT BY 650 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4174 9875 4174 9831 4207 9831 4207 9874

$$

CDC
000 
WWUS53 KLBF 242351
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT SAT SEP 24 2005

NEC183-250015-
/O.CON.KLBF.SV.W.0448.000000T0000Z-050925T0015Z/
WHEELER NE-
651 PM CDT SAT SEP 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WHEELER COUNTY...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ERICSON...OR ABOUT 27 MILES EAST
OF BURWELL...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARTLETT NOW THROUGH 7 PM CDT
  RURAL EASTERN WHEELER COUNTY AT 710 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4174 9875 4174 9831 4207 9831 4207 9874

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 1:51 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 24, 1:51 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
151 PM CDT SAT SEP 24 2005

.DISCUSSION...
AREA OF CONCERN APPEARS TO BE ACROSS NERN ZONES WHERE H7 CAP IS
WEAKEST. APPARENT QUADRUPLE PT IS SETTING UP BETWEEN KTIF AND KBBW.
SOUTH OF THIS LINE H7 TEMPS ARE ABOVE 10C AND THE NAM SUGGESTS CAP
WILL RETARD CONVECTION. WESTERN ZONES IN THE COLD SECTOR COULD
PERHAPS SEE SOME LARGE HAIL AS WAA FLOWS NEWD FROM SE WY/NW CO. 45KT
SHEAR AND SFC WARM FRONT NEAR KBBW APPEARS TO BE THE MOST LIKELY
FOCUS FOR ANY TORNADIC ACTIVITY.

EXPECT CONVECTION TO FIRE LATE THIS AFTN OR EARLY EVENING AS CAP
WEAKENS AND 250MB JET APPROACHES. TIMING MIGHT BE 00Z-03Z IF THE
H7 CAP HOLDS.

FOR SUNDAY...MUCH COOLER. CAA AND STRATUS REMAIN ACROSS THE AREA.
LIGHT SHRA ACTIVITY THRU OUT THE DAY AND ACROSS NERN ZONES
ASSOCIATED WITH DEPARTING MCS.

SUNDAY NIGHT/MONDAY AM...THE NAM SUGGEST AN UA DISTURBANCE WILL BE
SUFFICIENT FOR A WEAKLY ORGANIZED CLUSTER OF SHRAS TO FORM ACROSS
SWRN ZONES.

MON/TUES/WEDS...THE DGEX/GFS/ECMWF ALL SUGGEST A QUICK WARMING TREND
AHEAD OF ANOTHER STRONG COLD FRONT POISED TO DROP IN WEDNESDAY.
CONTINUE SCHC TSRA AHEAD OF THE FRONT FOR NOW.

THUR/FRI/SAT...H5 RIDGE AMPLIFIES AND CYCLE REPEATS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CDC
Hazardous weather outlook, Sep 24, 3:54 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CDT SAT SEP 24 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-252100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
354 PM CDT SAT SEP 24 2005 /254 PM MDT SAT SEP 24 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS
OF WESTERN AND NORTH CENTRAL NEBRASKA AS A STRONG LOW PRESSURE
SYSTEM MOVES THROUGH THE AREA. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND GUSTY WINDS. HOWEVER...WITH VERY WARM...MOIST AIR
BEING ADVECTED INTO THE AREA FROM THE SOUTH AND AN UNSTABLE
ATMOSPHERE...THERE MAY BE ISOLATED TORNADOES MAINLY EAST OF A LINE
FROM NEAR OCONTO IN CUSTER COUNTY...TO ALMERIA IN LOUP COUNTY...TO
BASSETT IN ROCK COUNTY...AND TO NAPER IN BOYD COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN TUESDAY NIGHT AS
ANOTHER COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

DDB

In the hours before

Special weather statement, Sep 24, 4:10 PM CDT, 2 hours 8 minutes before
NEZ007-009-010-027>029-038-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT SAT SEP 24 2005

TORNADO WATCH 814 IS IN EFFECT UNTIL 1100 PM CDT FOR THE
FOLLOWING LOCATIONS

IN NORTH CENTRAL NEBRASKA...

COUNTIES INCLUDED ARE...

BOYD...CUSTER...GARFIELD...HOLT...LOUP...ROCK...WHEELER

CDC
Local storm report, Sep 24, 6:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
608 PM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             5 N BURWELL             41.85N 99.13W
09/24/2005  1.75 INCH        GARFIELD           NE   TRAINED SPOTTER

&&

AODER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 2:45 AM CDTSevere Thunderstorm WarningLBFCherry60 min
Sep 24, 3:34 AM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha56 min
Sep 24, 4:14 AM CDTSevere Thunderstorm WarningLBFKeya Paha31 min
Sep 24, 5:38 PM CDTSevere Thunderstorm WarningLBFGarfield67 min
Sep 24, 6:26 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.